MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Hernia (2240); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent upper, midline, and lower abdomen hernia repair on (b)(6) 2003 whereby two gore® dualmesh® plus biomaterial were implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, hernia recurrence, seroma, scarring, infection, necrosis, surgery to remove mesh, adhesions to small intestine, adhesions to bowel, bowel obstruction, prior mesh had separated from the fasci, chronic abdominal pain, foreign body reaction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: [ni] [not indicated].Implant procedure: laparoscopic ventral and incisional hernia repair with gore dual mesh.Laparoscopic lysis of adhesions.Implant: [ni] / [ni], 24 x 26 cm.Implant date: (b)(6) 2003 (hospitalization (b)(6) 2003) on (b)(6) 2003: (b)(6) md; (b)(6), md.Operative report.Resident surgeon: (b)(6), md.Preoperative diagnosis: ventral hernia, incisional hernia.Postoperative diagnosis: ventral hernia, incisional hernia.Anesthesia: general endotracheal anesthesia.Estimated blood loss: 30 cc.Complications: none.Drains and packs: none.Indications for procedure: this is a 45-year-old african-american female who previously had exploration for appendectomy as well as lysis of adhesions and hernia repair.She presents now for repair of her current hernia.Operative course: ¿following proper identification, the patient was taken into the operating room and she was placed in the supine position.She underwent general endotracheal anesthesia.Appropriate preoperative antibiotics were administered.Her abdomen was prepped and draped in standard sterile fashion.Using 5 mm port, the access was obtained to the abdominal cavity through a stab incision which was approximately 1 cm in length in the left upper quadrant at the costal margin.Once this port was inserted, the pneumoperitoneum was achieved.An additional 5 mm port was placed in the left lower quadrant.This was used to perform lysis of adhesions to the anterior abdominal wall.Additional 5 mm port was placed more inferiorly and lysis of adhesions was continued with blunt and sharp dissection until the entire anterior abdominal wall was freed of adhesions.There was significant swiss cheese type affect to the anterior abdominal wall with multiple areas of herniation.These were filled with omentum and this was taken down.Once these adhesions were taken down, the bowel was inspected and no injury was found and hemostasis was assured.The hernia itself was mapped out on the anterior abdominal wall.The pneumoperitoneum was evacuated and the area was measured.To cover all the hernias required a mesh which was 24 x 26 cm, and as such, a piece of dual mesh was fashioned.It then had gore-tex suture placed at all the corners as well as between these on all sides for a total of 8 sutures.This was rolled up and then placed into the abdominal cavity through the 10 mm port site.It was unrolled with the corduroy side up.It was then sutured to the anterior abdominal wall making small stab incisions on the anterior abdominal wall in appropriate locations and pulling the suture through with a suture passer.Once it was secured at all these eight suture sites, it was then tacked to the anterior abdominal wall with endoscopic tacker and additional sutures were placed around as necessary so that the greatest distance between two sutures was 3 cm.Once this was circumferentially sutured in place and tied down, it was inspected and found to be secured, it was tacked in the middle to prevent serosa formation.The sutures were cut on the outside and once the mesh was satisfactorily in place, hemostasis was ensured.Pneumoperitoneum was maintained while the 10 mm port site was closed with a cone technique.Once this was closed, pneumoperitoneum was evacuated, all port sites were inspected for hemostasis while the pneumoperitoneum was evacuated.Once it was deemed satisfactory, pneumoperitoneum was completely removed.The 10 mm port site fascia was closed and all the skin incision was closed with a vicryl suture.A standard sterile dressing was applied.All needle, lap and instrument counts were reported as correct.The patient tolerated the procedure well, was awakened, extubated and transported to recovery room in stable condition without complications.I was present and scrubbed during the case.¿ product identification records for the alleged gore device were not provided.On (b)(6) 2003: (b)(6), md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Abdominal adhesions.Anesthesia: geta.Findings: multiple abdominal adhesions were seen.The stomach was also adhered to the abdominal wall due to the gastrostomy site from her previous surgery.Procedure in detail: ¿the patient was taken to the operating room and placed supine on the operating table.After general endotracheal anesthesia was begun, a urinary catheter was placed.Then, the patient¿s abdomen was prepped and draped in the standard surgical fashion.The first one was placed under direct visualization using optiview trocar port in the right upper quadrant right below the costal margin.We placed some more trocars on the left and right side of the patient.An extensive lysis of adhesions was performed.This took over 1 hour to perform.Blunt and sharp dissection was used.The defect was measured and a piece of gore dual mesh was used to cover the defect and the old wound by 3 to 5 centimeters.The mesh needed was 24 by 26 cm.Gore sutures were placed in each corner of the mesh on each side of the mesh.It was introduced into the abdomen.All sutures were tied through small stab incisions.A tacker was used to tack the mesh at least every centimeter.Every 3 to 5 centimeters a suture was placed to suture fixate the mesh.The mesh was placed well.The fascial defects were closed with a fascial closure device.All the incisions were closed with copious amounts of saline.The skin was closed with sutures and dermabond, and gauze was placed upon the incisions.An abdominal binder was placed upon that.All sponge and instrument counts were correct times two.The patient was brought to the recovery room extubated without difficulty in good condition.¿ on (b)(6) 2003: (b)(6), md.Discharge summary.With recurrent ventral hernia brought for laparoscopic ventral hernia repair on (b)(6) 2003.Remained afebrile and stable throughout hospital stay.Diet advanced as tolerated.Wound clean/dry/intact without erythema or exudate, no evidence of wound breakdown.Discharged home, no heavy lifting for 6 weeks.Percocet as needed for pain.Follow up at the medplex in two weeks.Relevant medical information: on (b)(6) 2007: (b)(6), md.History and physical.History of incision in abdomen and swelling of epigastric area.Had this swelling come up for several years now; has been worsening.History of constipation and struggling to lose weight.Medications: tylenol, lyrica, amiodarone, terazosin, metformin, zelnorm, nexium.Known diabetic, has renal insufficiency.Abdomen: rather protuberant, midline incision with swelling and impulse on coughing upper part of abdomen.No tenderness or guarding.The masses are entirely reducible.The hiatus of the hernia is about 8 cm.Will try to repair this with mesh again, underlined to her that this could be recurrent as has happened previously.On (b)(6) 2007: (b)(6) hospital.Nurse notes.Tobacco: 1 pack/day, 30 years.On (b)(6) 2007: (b)(6), md.Operative report.Preoperative diagnosis: ventral hernia, upper abdomen.Postoperative diagnosis: ventral hernia, upper abdomen.Procedure: exploration of the abdominal wall, dissection of old mesh and repair of ventral hernia with mesh.History: this patient has had multiple surgeries for the same reason of the upper abdominal hernia.She presents with a swelling as well as pain.Findings: old mesh approximately 6 to 7 inches in length with about 4 inches.Also moderate degree of adhesions underneath it.Description of procedure: ¿after satisfactory sedation and general anesthesia, the patient was prepped and draped in the usual fashion.An upper midline skin incision was made and taken down around the umbilicus to just below.The scar tissue was excised.The skin and subcutaneous tissue were incised all the way down to the mesh.This mesh was exposed laterally and to the edge and separated from the fascia by sharp incision on the left side taking down adhesions as we progressed both up and down.Once we went all the way up to the midline both above and below, i was able to mobilize this mesh away from the preperitoneal tissue.There was no bowel found to be adherent to the mesh.The mesh was a composix mesh.We proceeded also to dissect it away from the right edge of the linea alba.Once this was excised totally we had good tissue on both sides that was possible to approximate with running prolene suture.We did this with a #2 prolene suture running it from above as well as below.Then we tied the sutures at the center.Prior to completing the 2 retention sutures were inserted methylene.After this was done we reinforced the repair in the midline with a prolene mesh applied to the fascia with 2-0 prolene sutures inserted on all sides.After this suture was tied irrigation was carried out with gu irrigant replaced.A jackson-pratt drain brought out through the stab incision.Two layers of vicryl sutures were used to reapproximate subcutaneous tissue and subcuticular tissue.Staples were applied to approximate the skin.Dressings were applied.The patient tolerated the procedure well.¿.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant: gore® dualmesh® plus biomaterial x 2 [#1.1dlmcp07/01615980.#2.1dlmcp07/01616030, operative report.(b)(6) 2003: the med.Implant sticker.#1.¿dualmesh corduroy antimicrobial.¿ item#: 1dlmcp07.Lot#: 01615980.#2.Dualmesh corduroy antimicrobial.¿ item#: 1dlmcp07.Lot#: 01616030.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further states: ¿to help maintain strict asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.The status of the device is unknown as no record of explant was provided.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10596811
Report Number2017233-2020-01304
Device Sequence Number3819119
Product Code FTL
UDI-Device Identifier00733132601141
UDI-Public00733132601141
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2007
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/24/2004
Device Model Number1DLMCP07
Device Catalogue Number1DLMCP07
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer09/22/2020
09/22/2020
05/19/2021
05/19/2021
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date10/30/2020
03/09/2021
05/26/2021
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/25/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexFemale